Drug Eruption (DE)
Carlos Eduardo Larsson
Full professor of Internal Medicine-FMVz/USP, Av. Prof. Dr. Orlando Marques de Paiva
São Paulo, Brasil
This chapter of dermatology was included in the classic textbooks of veterinary dermatology less than a decade. It is a intriguing and challenging subject, and unfortunately poorly known by greater number of veterinarians, at least in Latin America.
CAUSE AND PATHOGENESIS
It is known as drug eruption, drug allergy, dermatitis medicamentosa or as pharmacodermia, the later being the classic denomination used in Brazil.
It is an uncommon mucocutaneous, pleomorphic, recidivant nature, variably pruritic disease, sometimes accompanied by systemic symptoms, with cutaneous lesions of variable types and configurations, and which "prognosis quoad vitam et valetudinem" is also variable2.
Fortunately its incidence is low; however, the severity of some cases becomes its hypotetic occurrence a cause of concern. The estimated occurrence in animals is between 1.6% (cats) and 2.0% (dogs), of all the feline and canine dermatology cases, respectively. Surely, there are many undiagnosed cases because of the difficulty in evidenciating the lesions, recovered by hair, in which the symptomatology is light, and, mainly because the unfamiliarity of the disease4,5. In humans beings the incidence is reported to be 2.2% of all hospitalized patients and 3 per 1000 courses of therapy 6
In São Paulo (Brazil), according to Festa Neto et al.1 (1990), in a teaching hospital, 1.14% of 14,561 patients presented drug eruption, from which 72.3% were females, and 59% were between 21 and 40 years.
There are different classifications patterns for drug eruption. According to the etiopathogenesis, DE may be allergic or not allergic, and predictable or unpredictable (idiosyncratic), according to predictability. In human3, according to the drug class, DE may still be licit or illicit (cocaine, "crack", heroin, poppers).
In Brazil3 the etiopathogenic classification is preferred in human medicine classifying the DE in "allergic pharmacodermia" and "not allergic pharmacodermia."
1. They represent distinct reactions of drug pharmacologic effects,
2. The same drug is able to produce different types of cutaneous eruption,
3. Distinct drugs are able to cause the same eruption type,
4. Morphologically, many drug reactions may be similar to confirming allergic ones,
5. In general a previous sensitization period, is evidenciated,
6. Frequently, the drug re-exposition cause eruption in a shorter period,
7. Small quantities of drug are enough to cause eruption in sensitive patients
8. Drug hypersensitivity is permanent
In human, immune mediated dysfunctions such as Lupus erythematosus and Atopy predispose to the pharmacodermia, although this must be comproved in animals6.
Any drug may cause any kind of DE. Patient identification and a complete anamnesis are very important; every and any utilized therapeutic agent swallowed, injected, inhaled or topically applied must be inquired.
The identification data, looking for an eventual breed predisposition, as well as the anamnesis are important due the inexistence of standardized laboratorial tests for the diagnosis.
The diagnosis of DE is difficult because it may mimic so many different dermatoses; this way the clinician attention to anamnesis data associated to a careful physical and dermatologic exams are of essential consideration.
In humans, Festa Neto et al.1 (1990) reported an eventual predisposition in Caucasian females, and mean age 21 to 30 years. It seems that there is no breed or sexual predisposition in animals, but equines, canines, and felines are more susceptible.
According to Scott & Miller Jr.5 (1999), DE is less common in mongrel dogs and the five further affected breeds are: Shetland sheepdog, Dalmatian, Yorkshire terrier, miniature Poodle, and Australian shepherd. Unlikely to HIV positive patients that are more prone to DE, FIV or FeLV positive cats seen to have no predisposition to the DE development.
Cutaneous lesions arise hours, days or "even years" after the therapy interruption. In a general manner a prodromic period of 7-21 days is observed.
Many drugs are reported as responsible for DE in literature4,5; however, the most commonly incriminated are: antibiotics (cephalosporins, penicillins, neomycin), potentiated sulphonamides, helminthics/filaricides (levamisole, diethylcarbamazine, praziquantel), fungicides (itraconazole), vaccines (rabies, rhinotracheitis, calicivirus), acaricides (amitraz, moxidectin), shampoos, pulicides (fipronil), bacterins, addictives (in dog/cat food, pills) etc.
The most common cutaneous manifestations are: injection site reaction, hives and angioedema, maculopapular eruptions (morbiliforme, escalatiforme, rubeoliforme), fixed reaction, erythroderma, "auto-immune-like" vesicobullous dermatosis, lichenoid reactions, pruritus and self-induced lesions, contact reactions, vasculitis, erythema multiforme ("minor", "major"), and toxic epidermal necrolysis. These two last presentations, respectively known as Stevens-Johnson and Lyell´s syndromes, unfortunately and not rarely, progress to fatal outcome independently of therapeutic efforts.
The clinical manifestations are also variable according to the distinct cutaneous reactions and comprise patterns: pruritus, dyspnea, sialorrhea, anorexia, hyperthermia and depression.
The differential diagnosis is complex and is principally based on anamnesis data, lesional picture and distribution, that is, only based on clinical experience, because laboratorial findings are inspecific to indicate DE. Among the DE detection immunologic methods that have been insistently tested, the basophil degranulation test has been reported to be a valuable one for detecting some hypersensitivity-induced cutaneous adverse reactions but it is generally unavailable.
In many cases, histopathologic findings, mainly in that more severe, help to establish the diagnosis. Recognized histologic patterns in cutaneous adverse reactions include: perivascular dermatitis, interface dermatitis, subepidermal vesicular dermatitis, interstitial dermatitis, panniculitis, besides the characteristic histopathologic findings of erythema multiforme and toxic epidermal necrolysis.
Interruption of the drug utilization is essential and primordial; if possible all and any one, even those are apparently inoffensive and "are not drugs" in owner's opinion must be removed. The patient must be symptomatically treated, avoiding the use of chemically related drugs. Glucocorticoids, methylxantine derivates and drastic immunosuppressive regimens are sometimes necessary.
1. Festa Neto, C.; Forlani, L.X.R.R.; Haddad, E.S.; Souza, P.K. Farmacodermias - aspectos epidemiológicos, tipos clínicos e agentes causais. An.Bras.Dermatol., v. 65, n. 3, p. 125-8, 1990.
2. Larsson, C.E. Dermatopatias alérgicas - hipersensibilidade medicamentosa (HM). Clínica Veterinária, v. 5, n. 1, p. 351-5, 1996.
3. Sampaio, S.A.P.; Rivitti, E.A. Dermatologia. 1ª ed, Artes Médicas, São Paulo, 1999, p.603-19.
4. Scott, D.W.; Miller Jr, W.H. Idiosyncratic cutaneous adverse drug reactions in the cat: literature review and report of 14 cases (1990-1996). Feline Pract, v. 26, p. 10-8, 1998.
5. Scott, D.W.; Miller Jr, W.H. Idiosyncratic cutaneous adverse drug reactions in the dog: literature review and report of 101 cases (1990-1996). Canine Pract., V. 24, n. 5, p.16-22, 1999.
6. Scott, D.W.; Miller Jr., W.H.; Griffin, C.E. Muller & Kirk's Small Animal Dermatology, 6 ed, Saunders, Philadelphia, 2001.
Carlos Eduardo Larsson